A boundary multivalued integral ”equation” approach to the semipermeability problem. (English) Zbl 0778.76092

Summary: The present paper concerns the problem of the flow through a semipermeable membrane of infinite thickness. The semipermeability boundary conditions are first considered to be monotone; these relations are therefore derived by convex superpotentials being in general nondifferentiable and nonfinite, and lead via a suitable application of the saddle-point technique to the formulation of a multivalued boundary integral equation. The latter is equivalent to a boundary minimization problem with a small number of unknowns. The extension of the present theory to more general nonmonotone semipermeability conditions is also studied. In the last section the theory is illustrated by two numerical examples.


76S05 Flows in porous media; filtration; seepage
76M30 Variational methods applied to problems in fluid mechanics
35J85 Unilateral problems; variational inequalities (elliptic type) (MSC2000)
49J40 Variational inequalities
Full Text: EuDML


[1] G. Duvaut, J. L. Lions: Les inéquations en Mécanique et en Physique. Dunod, Paris, 1972. · Zbl 0298.73001
[2] P. D. Panagiotopoulos: Inequality problems in Mechanics and applications. Convex and nonconvex energy functions. Birkhäuser Verlag, Basel/Boston, 1985. · Zbl 0579.73014
[3] J. Haslinger, P. D. Panagiotopoulos: The reciprocal variational approach to the Signorini problem with friction. Approximation results. Proc. Royal Soc. of Edinburgh 98 (1984), 250-265. · Zbl 0547.73096
[4] P. D. Panagiotopoulos: Multivalued boundary integral equations for inequality problems. The convex case. Acta Mechanica 70 (1987), 145-167. · Zbl 0656.73038
[5] P. D. Panagiotopoulos, P. P. Lazaridis: Boundary minimum principles for the unilateral contact problems. Int. J. Solids Struct. 23 (1987), 1465-1484. · Zbl 0626.73123
[6] P. P. Lazaridis, P. D. Panagiotopoulos: Boundary variational ”principles” for inequality Structural Analysis problems and numerical applications. Comp. and Structures 25 (1987), 35-49. · Zbl 0597.73096
[7] I. Hlaváček J. Haslinger J. Nečas, J. Lovíšek: Solution of variational inequalities in Mechanics. Springer Verlag, New York, 1988. · Zbl 0654.73019
[8] P. D. Panagiotopoulos: A boundary integral inclusion approach to unilateral B.V.Ps in Elastostatics. Mech. Res. Comn. 10(1983), 91-93. · Zbl 0508.73097
[9] J. J. Moreau: La notion de sur-potentiel et les liaisons unilatérales en élastostatique. C. R. Acad. Sc. Paris 267A (1968), 954-957. · Zbl 0172.49802
[10] I. Ekeland, R. Temam: Convex Analysis and variational problems. American Elsevier, Amsterodam: North-Holland and New York, 1976. · Zbl 0322.90046
[11] F. H. Clarke: Optimization and Nonsmooth Analysis. Wiley, New York, 1983. · Zbl 0582.49001
[12] P. D. Panagiotopoulos: Nonconvex problems of semipermeable media and related topics. ZAMM 65 (1985), 29-36. · Zbl 0574.73015
[13] K. C. Chang: Variational methods for non-differentiable functionals and their applications to partial differential equations. J. Math. Anal. Appl. 80 (1981), 102-129. · Zbl 0487.49027
[14] P. D. Panagiotopoulos: Nonconvex energy functions. Hemivariational inequalities and substationarity principles. Acta Mechanica 42 (1983), 160-183. · Zbl 0538.73018
[15] J. J. Moreau P. D. Panagiotopoulos, G. Strang: Topics in Nonsmooth Mechanics. Birkhäuser Verlag, Basel/Boston, 1988. · Zbl 0646.00014
[16] J. J. Moreau, P. D. Panagiotopoulos: Topics in Nonsmooth Mechanics and applications. CISM Lecture Notes, Vol. 302, Wien/New York, 1988. · Zbl 0646.00014
[17] P. D. Panagiotopoulos, G. Stavroulakis: A variational-hemivariational inequality approach to the laminated plate theory under subdifferential boundary conditions. Quart. Appl. Math. XLVI (19SS), 409-430. · Zbl 0672.73011
[18] J. Haslinger, I. Hlaváček: Convergence of a Finite element method based on the dual Variational Formulation. Apl. Mat. 21 (1976), 43-65.
[19] J. Nečas: Les methodes directes en teorie des équations elliptiques. Academia, Prague, 1967.
[20] J. L. Lions, E. Magenes: Problemes aux limites non homogenes. Dunod, Paris, 1968. · Zbl 0165.10801
[21] J. Haslinger I. Hlaváček: Converges of a dual Finite element method in \(R^n\).
[22] F. Brezzi W. Hegerand P. Raviart: Error Estimates for the Finite element solution of Variational Inequalities. Numer. Math. 28 (1979), 431-443. · Zbl 0369.65030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.